Puffy Eyes

 

So, I had an interesting phone call today. A woman who isn’t a patient of ours called to ask about her eyes. She told me they were red, puffy, and almost swollen shut. I asked if both side were equally swollen, and she told me they were. She also told me the few medications she was on, but stated that she had been on them for a while. At this point, I had come to the conclusion that is was either really bad seasonal allergies or that she had consume or used something that she was allergic to without knowing it.

I asked if she had eaten anything out of the ordinary or new recently and if she had switched soaps or detergents in her house. She answered no. I started telling her that she should take some diphenhydramine and call her doctor first thing in the morning. She interrupted me, asking if there were any interactions with that and her other medications. I told her no, and she replied back to me:  “Well, that’s good. I just wanted to make sure, since these medications are all sort of new to me.” Whoa. Back up. Rewind. Didn’t she just tell me she had been on them for a while? I asked her when she began taking the medications. She told me she started them a week ago. *facepalm*

So now, the tables have turned. Now, I’m leaning more towards a drug allergy being the cause of this. But, the question is, which one is causing the problem? She started each of them on the same day. I told her this and let her know the only way to know for sure which drug would be the cause is to discontinue all of them and restart each individually. Again, I told her to take the diphenhydramine and call the doctor first thing in the morning. I also told her if she experienced any throat tightening or trouble breathing to go to the emergency department of the nearest hospital. She agreed to do so if needed, thanked me, and hung up.

The take home point of this story is to always ask questions. Lots of questions. Ask the same thing in different ways. Use open-ended questions (when did you start these medications vs. have you been taking these medications for a while). It’s important for us to ask these questions and get to the root cause of why the patient is speaking with us. It’s how we screen them and determine what action needs to be taken next, whether it be self-treatment, a call to the doctor, or even a hospital visit. Never be afraid to ask the same thing again if you need to. When patients seek out your help and advice, they usually don’t mind the questions. Most times, they appreciate how much effort we put in to helping them. This is one of our duties to our patients. It falls under the “Do No Harm” portion of the Hippocratic and/or Pharmacist’s Oaths. And, it can make all the difference in a person’s life.

 

Image courtesy of http://i33.photobucket.com/albums/d76/xx_Emmeh_xx/eyeball.jpg

Routes of Administration

 

Today, I ran into an issue that should be shared with all patients. I saw one of my favorite wife/husband patient combinations during my shift. I met them not long after starting at my current pharmacy, and I was able to help them save some money on prescriptions. They have sought me out for advice ever since.

Today, they came into the pharmacy to return a steroid cream. I asked them why, and the wife responded that the list of side effects on the medication guide scared her. She said she had decided not to use it. I asked her if she has discussed not using it with her physician, and she told me she had not. So, I started to go through the medication guide with her sentence by sentence to see what was the most troubling for her.

After some explanation, I realized the side effect she was most worried about was the immunosuppressant effect steroids can have. I explained to her that this adverse reaction was not one that should concern her too much. I told her that this effect happens after months of therapy and is more likely to occur with oral steroids. She calmed down immensely afterwards. She ended up taking the medication back home with her. I encouraged her to call or come back if she had more questions.

I have come across this situation a few times before. A patient has a non-oral therapy. They decide to read the warnings and other patient information, and they come across side effects that are mainly related to the oral form of the drug. It scares them, and they stop taking it. Once they realize there is no reason to worry about side effects A and B, though, they calm down and become more adherent.

One thing patients need to realize is that the medication guides that print out with the prescription labels at the pharmacy are required to include everything under the sun for that drug. It will include the side effects for the oral form, as well as other routes of administration (topical, rectal, vaginal, etc). So if you are picking up a prescription for a non-oral medication and are concerned or unsure, ask the pharmacist which side effects are the ones most likely to happen while you’re on it. Try not to scare yourself out of using the medication before you ever use it. As a general rule with many medications, you will probably never experience most of the side effects listed on the medication guide, especially if the prescription is for something non-oral. They are there to tell you all the possibilities for every person who might ever use the medication, not to forecast what will definitely happen when you use it.

 

Image courtesy of http://i1107.photobucket.com/albums/h393/Douglas_Ross/rxPills.png